South Dakota, 2016

Flash Flood and Hail in South Dakota, July 26, 2016

July 26, 2016 · NWS ABR · 7 events in 4 counties and zones

Severe thunderstorms developed along several weak boundaries bringing large hail, strong winds, along with some isolated flash flooding to parts of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed along several weak boundaries bringing large hail, strong winds, along with some isolated flash flooding to parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 26, 5:29 AM CST, 16 minutes earlier.

Area forecast discussion, Jul 26, 5:29 AM CST, 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
629 AM CDT TUE JUL 26 2016

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 209 AM CDT TUE JUL 26 2016

Several small waves in the zonal to northwest flow aloft will help
enhance the sfc pattern throughout the short term. A sfc low will be
shifting into western SD this morning and over western NE this
afternoon. Initially watching a couple of cells over Campbell Co.
this morning, that at least the HRRR has picked up on. Utilized the
smaller scale/near-term solutions heavily for today, reducing pops
over the southeast. While the potential for showers and a few
thunderstorms will be possible, the best chance for stronger to
severe thunderstorms is expected along and west river, closer to the
sfc low and best shear. A sfc trough will extend northeast from the
low, into northeastern ND.

The east to west oriented cold front, extending from southern Hudson
Bay through central ND, will be slowly sinking into our area
tonight. This will keep at least some small mention of precip over
the area. The main concern will be the potential for an MCS to
develop to our west this afternoon, and shift moderate precip
tonight.

Dry high pressure across south central Canada will be slowly moving
in behind the frontal boundary Wednesday night-Thursday. Mainly dry
northeast winds will dominate the cwa from 18Z Wednesday through
Thursday. Highs both Wednesday and Thursday will top out in the
upper 70s to low 80s.

.LONG TERM...(Thursday Evening through Monday)
Issued at 209 AM CDT TUE JUL 26 2016

Northwest flow aloft will dominate until late Saturday when a ridge
begins to build in. A weak area of sfc low pressure will move off of
the Rockies Thu night through Saturday, bringing the potential for
showers and thunderstorms. Moisture and instability will be limited
as the upper ridge builds, so even though another low will move
through the Plains on Monday, precip is reduced to a slight chance.

Temperatures will rise through the extended. Highs will top out near
80 on Friday and then will climb into the 90s by the start of next
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 626 AM CDT TUE JUL 26 2016

An area of showers and thunderstorms along the ND/SD border will
move near KABR this morning from 12z to 15z. Then, a warm front
will drape itself across northern SD this afternoon, bringing
another round of showers and thunderstorms around 21z. A third
round will develop and move west to east starting closer to 00z.
VFR conditions are expected through this evening except in and
near stronger thunderstorms. MVFR cigs will move in and affect
KMBG and KABR toward the end of the valid period.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...KF
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Jul 26, 2:47 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
347 AM CDT TUE JUL 26 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
347 AM CDT TUE JUL 26 2016 /247 AM MDT TUE JUL 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE. THERE IS THE POTENTIAL FOR SOME
STORMS TO BECOME STRONG TO SEVERE...ESPECIALLY LATE THIS AFTERNOON
THROUGH THIS EVENING. HAIL AND GUSTY WINDS WILL BE THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS
EVENING.

KF

In the hours before

Special weather statement, Jul 25, 11:55 PM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1255 AM CDT TUE JUL 26 2016

SDZ004-260700-
CAMPBELL SD-
1255 AM CDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL COUNTY UNTIL 200
AM CDT...

AT 1255 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HERREID...OR 23 MILES WEST OF EUREKA...MOVING SOUTHEAST AT 10
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERREID...POLLOCK AND MOUND CITY.

LAT...LON 4594 10003 4594 9992 4577 9980 4566 10019
      4591 10034 4595 10011
TIME...MOT...LOC 0555Z 336DEG 9KT 4586 10009

WISE
Special weather statement, Jul 26, 1:19 AM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
219 AM CDT TUE JUL 26 2016

SDZ004-005-010-260815-
CAMPBELL SD-EDMUNDS SD-MCPHERSON SD-
219 AM CDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCPHERSON...NORTHEASTERN
CAMPBELL AND NORTHWESTERN EDMUNDS COUNTIES UNTIL 315 AM CDT...

AT 219 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARTAS...OR 7 MILES WEST OF EUREKA...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EUREKA...HERREID...HOSMER...ARTAS...HILLSVIEW...NEW TOWN CORNER AND
GREENWAY.

LAT...LON 4582 9917 4555 9938 4563 9976 4579 10010
      4594 10001 4594 9975
TIME...MOT...LOC 0719Z 296DEG 22KT 4580 9978

WISE
Special weather statement, Jul 26, 4:55 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 AM CDT TUE JUL 26 2016

SDZ005-006-261145-
MCPHERSON SD-BROWN SD-
555 AM CDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCPHERSON AND
NORTHWESTERN BROWN COUNTIES UNTIL 645 AM CDT...

AT 554 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ELM LAKE...OR 15 MILES SOUTHWEST OF ELLENDALE...MOVING EAST AT
30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FREDERICK...FORBES...SPRING CREEK COLONY...ELM LAKE AND BARNARD.

LAT...LON 4572 9837 4578 9895 4594 9895 4594 9836
TIME...MOT...LOC 1054Z 276DEG 26KT 4586 9877

WISE
Special weather statement, Jul 26, 5:38 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
638 AM CDT TUE JUL 26 2016

SDZ005-261230-
MCPHERSON SD-
638 AM CDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCPHERSON COUNTY
UNTIL 730 AM CDT...

AT 638 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LONG LAKE...OR 18 MILES SOUTHEAST OF ASHLEY...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
MCPHERSON COUNTY.

LAT...LON 4580 9921 4593 9916 4589 9889 4574 9896
TIME...MOT...LOC 1138Z 285DEG 10KT 4585 9910

WISE

The radar

The Aberdeen radar (KABR), 65 km away, was scanning. The volume nearest the first event began at 11:42 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, McPherson

When
July 26, 5:45 AM CST
Where
McPherson County, 7.51 mi ESE of Langlake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.820, -99.070

Hail, McPherson

When
July 26, 8:55 AM CST
Where
McPherson County, 7.97 mi WNW of Spring Creek Colony
Measured
1 in hail
Reported by
Public
Coordinates
45.930, -98.990

Thunderstorm Wind, Brown

When
July 26, 12:40 PM CST
Where
Brown County, 0.84 mi NW of Winship
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.930, -98.530

Hail, Lyman

When
July 26, 4:35 PM CST
Where
Lyman County, 2.55 mi NW of Presho Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
43.950, -100.060

Flash Flood, Lyman

When
July 26, 5:10 PM CST to 7:10 PM CST
Where
Lyman County, 2.87 mi NE of Presho Muni Arpt to 3.49 mi NE of Presho Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.950, -99.990

Heavy rains of 3 to 4 inches caused flash flooding of several secondary roads along with standing water in the fields northeast of Presho.

Hail, Lyman

When
July 26, 5:29 PM CST
Where
Lyman County, 4.18 mi N of Presho Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.980, -100.040

Hail, Jones

When
July 26, 6:00 PM CST
Where
Jones County, 5.02 mi W of Draper
Measured
1 in hail
Reported by
Public
Coordinates
43.930, -100.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653618, 653621, 653633, 653624, 653616, 653627, 653629.